FDA investigating Zyprexa deaths
Posted in Drug & Medical Devices on June 19, 2013
The Food and Drug Administration released a safety announcement on Tuesday about two deaths linked to Zyprexa. The agency reports that two patients died 3-4 days after being injected with Zyprexa Relprevv (olanzapine pamoate), an atypical antipsychotic drug used to treat schizophrenia. At this time, the deaths are considered “unexplained.” An investigation is pending but both patients had “very high” levels of the drug in their systems despite being given the proper dosage. This may be attributed to a complication known as post-injection delirium sedation syndrome (PSDD).
The Zyprexa Relprevv label contains warnings about the risk of PSDD, a serious condition in which the drug enters the bloodstream too quickly. Health care workers are only required to monitor patients for three hours following the injection. According to the FDA, Zyprexa-related PSDD may cause “marked sedation (possibly coma) and/or delirium.” High doses of the drug can also cause irregular heartbeats and cardiac arrest.
The Wall Street Journal reports, “An Eli Lilly spokesman said the FDA alert involved Zyprexa Relprevv, the long-acting injection, rather than the oral form of Zyprexa.” The oral form of Zyprexa and its generic equivalent, olanzapine, are also approved to treat bipolar disorder and depression.
The FDA says that PSDD was seen in clinical trials, but only within three hours of injection and that no deaths were recorded. The investigation is ongoing and the FDA will issue an update when more information is available.
“FDA Probes Deaths of Two People Taking Lilly Antipsychotic Drug” by Jennifer Corbett Dooren, The Wall Street Journal, June 18, 2013.